MAUDE Adverse Event Report: STRYKER GMBH 2.0MM ASNIS MICRO, CANNULATED SCREWDRIVER, 2.0MM, AO COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH 2.0MM ASNIS MICRO, CANNULATED SCREWDRIVER, 2.0MM, AO COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 45-20001
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "the event occurred during the operation using aznis micro 2.0.The screwdriver tip was damaged when the screw was inserted without pre-drilling.The damaged driver was recovered.It is unknown whether there are other fine fragments, but when confirmed with a c-arm and x-ray, there was no fragments in the body.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received extractor shows signs of normal and prolonged usage.However its tip is found to be broken.The breakage surface shows relatively smooth surface without any great abrupt features; however, the breakage is slightly uneven.Absence of plastic deformation indicates that the breakage was instantaneous (brittle fracture) due to high torsional and bending overload.The critical diameter of the drill was observed to be 2.98mm as required against a range of 2.95mm ¿ 3.00mm.Similarly, the average hardness of the drill was observed to be 56.9 hrc as required against a range of 54.0 hrc ¿ 58.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to be user related.The breakage was caused due to a combination of torsional and bending overload applied on the screwdriver during the surgery.The event also suggested that pre-drilling wasn¿t performed, however the operative technique recommends pre-drilling, especially in case of hard bones.The device was manufactured prior to the capa taken to improve the strength of the screwdriver to increase its torque-to-failure (ttf) limit.Thus, no further action is required.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
2.0MM ASNIS MICRO, CANNULATED SCREWDRIVER, 2.0MM, AO COUPLING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10726209
Report Number0008031020-2020-02353
Device Sequence Number13895191
Product Code LXH
UDI-Device Identifier04546540534385
UDI-Public04546540534385
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number45-20001
Device Catalogue Number45-20001
Device Lot NumberAE05
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2020
Initial Date Received by Manufacturer 09/29/2020
Supplement Date Received by Manufacturer11/27/2020
Initial Report FDA Received Date10/23/2020
Supplement Report FDA Received Date12/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1